par

Hot Keywords
Abdominal wall reconstruction Dermal fillers Facial rejuvenation Abdominoplasty Blepharoplasty Body contouring Flap Breast surgery Fat grafting Cleft lip Hair transplantation Hand surgery Materials Microsurgery Neck rejuvenation Reconstructive surgery Wound healing Peripheral nerve repair Limb preservation

Top
Plast Aesthet Res 2014;1:122.10.4103/2347-9264.143563
Open AccessLetter to Editor

A unique late complication with the use of calcium hydroxylapatite filler in facial lipoatrophy rehabilitation

1Univeristy of Foggia, 71121 Foggia, Italy.

2Department of Plastic Surgery, La Sapienza University, 00185 Rome, Italy.

Correspondence Address: Dr. Raffaele Rauso, Centro Polispecialistico Santa Apollonia, Department of Aesthetic Plastic and Craniofacial Surgery, Via Martiri del Dissenso 47, 81055 Santa Maria Capua Vetere CE, Italy. E-mail: dr.raffaele.rauso@gmail.com

    Views:4407 | Downloads:428 | Cited:1 | Comments:0 | :0
    ...

    This is an open access article distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 3.0 License (http://creativecommons.org/licenses/by-nc-sa/3.0/), which allows others to remix, tweak and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

    Sir,

    Radiesse (Merz Aesthetics, Franksville, WI, USA) is an injectable filler material composed of synthetic calcium hydroxylapatite (CaHA) microspheres suspended in an aqueous carrier gel. Cosmetic use of Radiesse in facial rejuvenation is well-known. Treatment sites amenable to calcium hydroxylapatite (CH) injection include the naso-labial folds, marionette lines, perioral lines, prejowl sulcus, zygoma and malar eminence, tear trough depressions, nose, chin, acne scars, and it is also Food and Drug Administration-approved for facial augmentation in HIV patients with facial lipo-atrophy.[1]

    Calcium hydroxylapatite filler enjoy an excellent safety record. The adverse events reported are similar to those observed with other short-acting fillers such as hyaluronic acid. There is no evidence of granuloma formation occurring with CaHA.[1] Although, presence of visible skin nodules has been reported, they are related to techniques, especially due to superficial injection of CH or its inappropriate use.

    We describe a unique unreported complication, related to CH filler injection in an HIV positive patient. A 37-year-old, HIV positive, Caucasian male patient was referred to our University Hospital for facial lipo-atrophy rehabilitation [Figure 1]. The patient involved in this article agreed to have his pictures published and signed the consent form. We performed, as per our protocol,[2] the rehabilitation in one session injecting 7.5 mL of CH filler. After 10 days postinjection swelling and hematoma resolved [Figure 2]. Three weeks later, the patient came back to us with a complaint of a soft tissue swelling, involving the areas where the filler was injected [Figure 3]. The swelling was soft, nontender with sudden onset in the morning after waking up from sleep. A bromelina based therapy was prescribed for a week (Ananase, Rottapharm S.p.a., Milano) by us. After 2 weeks the swelling resolved completely with no recurrence in 8 months of follow-up [Figure 4]. To the best of our knowledge and after extensive literature search we could not determine the reason for this complication nor has such adverse effect ever reported in the literature.

    Figure 1. Preoperation photo of the patient

    Figure 2. Result at the 10th days after calcium hydroxylapatite injection

    Figure 3. Swelling appeared at the 21st day postinjection

    Figure 4. After 2 more weeks the swelling gradually disappeared

    Financial support and sponsorship

    Nil.

    Conficts of interest

    None declared.

    References

    • 1. Graivier MH, Bass LS, Busso M, Jasin ME, Narins RS, Tzikas TL. Calcium hydroxylapatite (Radiesse) for correction of the mid- and lower face: consensus recommendations. Plast Reconstr Surg 2007;120:55S-66S.

      DOIPubMed
    • 2. Rauso R, Curinga G, Rusciani A, Colella G, Amore R, Tartaro G. Safety and efficacy of one-step rehabilitation of human immunodefi ciency virus-related facial lipoatrophy using an injectable calcium hydroxylapatite dermal filler. Dermatol Surg 2013;39:1887-94.

      DOIPubMed

    Cite This Article

    Rauso R. A unique late complication with the use of calcium hydroxylapatite filler in facial lipoatrophy rehabilitation. Plast Aesthet Res 2014;1:122-3 . http://dx.doi.org/10.4103/2347-9264.143563

    Views
    4407
    Downloads
    428
    Citations
     1
    Comments
    0

    0

    Download and Bookmark

    Download

    Download PDF Add to Bookmark

    Share This Article

    Article Access Statistics

    Full-Text Views Each Month

    PDF Downloads Each Month

    Quantities of Citations Each Year

    * All the data come from Crossref

    Comments

    Comments must be written in English. Spam, offensive content, impersonation, and private information will not be permitted. If any comment is reported and identified as inappropriate content by OAE staff, the comment will be removed without notice. If you have any queries or need any help, please contact us at support@oaepublish.com.

    © 2016-2021 OAE Publishing Inc., except certain content provided by third parties